Revista Colombiana de Gastroenterologia
Print version ISSN 0120-9957
MARTINEZ M, Julián David and HENAO R, Sandra Consuelo. Chronic consumption of proton pump inhibitors (PPI) and development of gastric corporal mucous layer atrophy. Rev Col Gastroenterol [online]. 2007, vol.22, n.4, pp. 302-307. ISSN 0120-9957.
The chronic consumption of proton pump inhibitors (PPI), used for managing diverse diseases for a great number of patients around the world, has generated controversial reports, associating this practice with the development of atrophy changes of the gastric mucous layer and the potential consequences of these changes. A study of cases and controls was done involving 311 patients sent to the Endocentro Ltda., where 156 of them reported chronic consumption of PPI for more than 3 years, for an average of 5.1 years, and the rest or control group was made up of 155 people that denied having consumed medication that inhibited gastric secretion up to two years previous to the study. The statistical analysis did not show increase of risk in the development of gastric corporal mucous layer atrophy in consumers of PPI (OR= 0.99 95% IC -0.01-1.99 p<0.79). However, it showed an increase in the risk of atrophy of the gastric corporal mucous layer in PPI chronic consumers (OR= 1.13 95% IC 0.12-2.14, p<0.0001) and infected by Helicobacter pylori.
Keywords : Gastric secretion; omeprazole; atrophy; Helicobacter pylori.